Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 54

An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO) line was placed in the patient’s proximal left tibia to facilitate administration of fluids, blood products, vasopressors, and antibiotics.  In the operating room, peripheral intravenous (IV) access was eventually obtained after which intraoperative use of the IO line was restricted to a low-rate fluid infusion.

This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.
A 1-month-old preterm infant in the NICU receiving the standard 500 mL bag of 0.45% sodium chloride (NaCl) with heparin at low rates developed hyponatremia. Clinicians recognized the need to deliver a more concentrated sodium solution and ordered that the IV fluid be changed to a 500 mL bag of 0.9% NaCl with heparin. However, due to a natural disaster affecting the supply chain for IV fluids, 0.9% NaCl 500 mL bags were in short supply, and the order was modified to use 100 mL 0.9% NaCl bags, which were available.
A woman with a history of depression, anxiety, and posttraumatic stress disorder presented to the emergency department after a suicide attempt. Physical examination was significant for depressed affect and superficial lacerations to the bilateral forearms. Her left forearm laceration was sutured and bandaged with gauze. A psychiatrist evaluated her and placed an involuntary legal hold. Upon arrival to the inpatient psychiatric unit, the patient asked to use the bathroom. She unwrapped her wrist bandage, wrapped it around her neck and over the shower bar, and tried to hang herself.
Although the electronic health record noted that a woman required a Spanish interpreter to communicate with providers, no in-person interpreter was booked in advance. A non–Spanish-speaking physician attempted to use the clinic's phone interpreter services to communicate with the patient, but poor reception prevented the interpreter and patient from hearing each other. The patient called her husband, but he was unavailable. Eventually, a Spanish-speaking medical assistant was able to interpret for the visit.
Following elective lumbar drain placement to treat hydrocephalus and elevated intracranial pressures, a woman was admitted to the ICU for monitoring. After the patient participated in prescribed physical therapy on day 5, she complained of headaches, decreased appetite, and worsening visual problems—similar to her symptoms on admission. The nurse attributed the complaints to depression and took no action. Early in the morning, the patient was found barely arousable. The lumbar drain had dislodged, and a CT scan revealed the return of extensive hydrocephalus.
Following a positive fecal immunochemical test (a screening test for colon cancer), a colonoscopy was ordered for a 50-year-old man. Two months later, the nurse called him to see if he had obtained the colonoscopy. The patient reported that he was unable to schedule it due to cost of the copayment. The primary physician called the insurance company and was informed that the colonoscopy would be covered in full if the indication was written as preventive rather than diagnostic.
Found unconscious at home, an older woman with advanced dementia and end-stage renal disease was resuscitated in the field and taken to the emergency department, where she was registered with a temporary medical record number. Once her actual medical record was identified, her DNR/DNI status was identified. After recognizing this and having discussions with the family, she was transitioned to comfort care and died a few hours later. Two months later, the clinic called the patient's home with an appointment reminder.
An older man admitted for the third time in 4 weeks for an exacerbation of congestive heart failure expressed his wishes to focus on comfort and pursue hospice care. Comfort measures were initiated and other treatments were stopped. The care team wrote for a standing dose of IV hydromorphone every 4 hours. The night shift nurse administered the scheduled dose at 3:00 AM. At 7:00 AM, the palliative care attending found the patient obtunded, with shallow respirations and a low respiratory rate.
Because the plan to biopsy a large gastric mass concerning for malignancy was not conveyed to the hospitalist caring for the patient, she was not made NPO, nor was her anticoagulant medication stopped. The nurse anesthetist performing the preanesthesia checklist noted she received her anticoagulation that morning but did not notify the gastroenterologist. The patient had postprocedural bleeding.
Hospitalized for pneumonia, a woman with a history of alcohol abuse and depression was found unconscious on the medical ward. A toxicology panel revealed her blood alcohol level was elevated at 530 mg/dL. A search of the ward revealed several empty containers of alcoholic foam sanitizer, which the patient confessed to ingesting.
When a 94-year-old woman presented for routine primary care, the intern caring for her discovered that the patient's code status was "full code" and that there was no documentation of discussions regarding her wishes for end-of-life care. The intern and his supervisor engaged the patient in an advance care planning discussion, during which she clarified that she would not want resuscitation or life-prolonging measures.
Prior to undergoing a CT scan, a patient with no allergies documented in the electronic health record (EHR) described a history of hives after receiving contrast. During a follow-up clinic visit, the patient inquired whether this contrast reaction was listed in the EHR. Investigation revealed that it had been removed from the patient's profile, thus leaving the record with no evidence of allergy to contrast.
A young woman with a history of suicide attempts called her primary care physician's office in the morning saying that she had been cutting herself and had taken extra doses of medication. The receptionist scheduled the patient for an appointment late that afternoon. After the clinic visit, while awaiting transfer to the emergency department for evaluation and admission, the patient was left unattended and eloped before providers could evaluate her.
Multiple transitions and assumptions made during the first week in July, when the graduating fellow had left and a new fellow and intern had begun on the surgery service, led to a patient mistakenly not receiving medication to prevent venous thromboembolism until several days after his surgery.
During a hospitalization after a cardiac arrest, an older man underwent placement of a PEG tube for nutrition, and an abdominal radiograph the next day showed "free air under the diaphragm." Although the resident got a "curbside consult" from surgery saying this finding should be monitored, the consult was not documented in the chart. Two days later, the patient was urgently taken to surgery to repair a large gastric perforation and spillage of tube feeds into the peritoneum and then transferred to the ICU in septic shock.
Despite mechanical problems with the robotic arms during a robotic-assisted prostatectomy, the surgeon continued using the technology and completed the operation. Following the procedure, the patient developed serious bleeding requiring multiple blood transfusions, several additional surgeries, and a prolonged hospital stay.
A man with cirrhosis and abdominal distension was found to have significant ascites. The emergency department providers performed a large volume paracentesis to relieve his symptoms, but, as the 10th liter of fluid was removed, the patient became acutely hypotensive.